Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 88, NWS Lincoln, IL

August 4, 1997Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 1997, 12:05 AM CDT for Sangamon County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 12:05 AM CDT (05:05 UTC)
Expired
Aug 4, 1997, 12:50 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 12:15 AM CDTThunderstorm WindPleasant Plains, ILThunderstorm winds blew a couple of large trees down onto Route 125 in Pleasant Plains. No injuries or damage were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 040505 RRA
SVRSPI
ILC167-040550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1205 AM CDT MON AUG 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 1250 AM CDT
 
* SOME LOCATIONS AFFECTED
  PLEASANT PLAINS
  FARMINGDALE
  NEW BERLIN
  SPRINGFIELD

* AT 1203 AM LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM ATHENS TO ASHLAND OR 10 MI NORTH OF
  SPRINGFIELD...MOVING SOUTH SOUTHEAST AT 30 MPH.

*

THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.


KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:10 PM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 1:10 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT SUN AUG 3 1997

FORECAST PROBLEM FOR TNGT WILL BE TSTM CHCS. ATMOS CONTG TO DESTABALIZE
EARLY THIS AFT WITH TEMPS APPROACHING 90 AND MOISTURE INCRSG FROM W
WITH DEWPTS RISING INTO LWR TO MID 70S. LATEST VIS SAT SHOWING CU CONTG
TO BUILD ACROSS CENT IL NWWRD INTO SE IA. ALSO OUTFLOW BOUNDARY VSB
PUSHING SE INTO CU FIELD ACROSS SE IA. ADAP ALSO LOOKING BETTER FOR
TSTM DVLPMNT IN THIS LOCATION WITH HIGHEST MO CONV AND CAP CONTG TO
WEAKEN AND LIS FROM MINUS 6 TO MINUS 8. ALREADY SHRAS DVLPG IN THIS
LOCATION. THIS COMBINED WITH INCRSD MID/UPPER LVL WND FIELDS...SPC DISC
INDICATING POSSIBLE WW IS PROBABLY ON TARGET. WILL GO WITH HIER POPS ALL
LOCATIONS. AS CF PUSHES S ACROSS AREA OVRNGT INCREASED MOCONV SHOULD
KEEP SCTD TSRA ALONG BOUNDARY. CANADIAN HI BRINGS COOLER AND DRY WX IN
FOR THE EARLY WEEK.

PIA  66/84   50
SPI  66/85   40
DEC  66/85   40
CMI  66/85   40
LWV  70/88   42

FRIEDERS

In the hours before

Special weather statement, Aug 3, 8:01 PM CDT, 4 hours 4 minutes before
ILZ027>031-036>038-040>042-047>051-040135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT SUN AUG 3 1997

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS
HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN CENTRAL
ILLINOIS HAS BEEN ALLOWED TO EXPIRE AT 8 PM:

CASS...FULTON...KNOX...LOGAN...MARSHALL...MASON...MCLEAN...
MENARD...MORGAN...PEORIA...SANGAMON...SCHUYLER...SCOTT...STARK...
TAZEWELL AND WOODFORD.

FRIEDERS
Local storm report, Aug 3, 8:18 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN AUG 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 W TOULON                IL   TORNADO
08/03/97   STARK                          BRIEF TOUCHDOWN. LITTLE
                                          DAMAGE (STARK ESDA)

0505 PM    5 W TOULON                IL   .75 INCH HAIL
08/03/97   STARK                          STARK ESDA

0545 PM    BRIMFIELD                 IL   60 MPH TSTM GUST
08/03/97   PEORIA
0632 PM    BRIMFIELD                 IL   WIND DAMAGE
08/03/97   PEORIA                         1 FOOT DIAM. TREE ON
                                          HOUSE.  SHED BLOWN INTO
                                          TRAILER. (ESDA)

0645 PM    CANTON                    IL   WIND DAMAGE
08/03/97   FULTON                         8 IN DIAM. TREE DOWN ON
                                          POWER LINES. (ESDA)

0709 PM    4 W CANTON                IL   WIND DAMAGE
08/03/97   FULTON                         LARGE TREE DOWN ACROSS RT.
                                          9  (ESDA)

0715 PM    1 E ELLISVILLE            IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN (ESDA)

0726 PM    LEWISTOWN                 IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN.  LARGE
                                          TREE DOWN.  (ESDA)
KETCHAM
Special weather statement, Aug 3, 8:19 PM CDT, 3 hours 46 minutes before
ILZ027>031-036>038-040>042-047>051-040135-

SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT SUN AUG 3 1997

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL ILLINOIS
HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN CENTRAL
ILLINOIS HAS BEEN ALLOWED TO EXPIRE AT 8 PM:

CASS...FULTON...KNOX...LOGAN...MARSHALL...MASON...MCLEAN...
MENARD...MORGAN...PEORIA...SANGAMON...SCHUYLER...SCOTT...STARK...
TAZEWELL AND WOODFORD.

FRIEDERS
Local storm report, Aug 3, 8:21 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN AUG 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 W TOULON                IL   TORNADO
08/03/97   STARK                          BRIEF TOUCHDOWN. LITTLE
                                          DAMAGE (STARK ESDA)

0505 PM    5 W TOULON                IL   .75 INCH HAIL
08/03/97   STARK                          STARK ESDA

0545 PM    BRIMFIELD                 IL   60 MPH TSTM GUST
08/03/97   PEORIA
0632 PM    BRIMFIELD                 IL   WIND DAMAGE
08/03/97   PEORIA                         1 FOOT DIAM. TREE ON
                                          HOUSE.  SHED BLOWN INTO
                                          TRAILER. (ESDA)

0645 PM    CANTON                    IL   WIND DAMAGE
08/03/97   FULTON                         8 IN DIAM. TREE DOWN ON
                                          POWER LINES. (ESDA)

0709 PM    4 W CANTON                IL   WIND DAMAGE
08/03/97   FULTON                         LARGE TREE DOWN ACROSS RT.
                                          9  (ESDA)

0715 PM    1 E ELLISVILLE            IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN (ESDA)

0726 PM    LEWISTOWN                 IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN.  LARGE
                                          TREE DOWN.  (ESDA)
KETCHAM
Local storm report, Aug 3, 8:22 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN AUG 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 W TOULON                IL   TORNADO
08/03/97   STARK                          BRIEF TOUCHDOWN. LITTLE
                                          DAMAGE (STARK ESDA)

0505 PM    5 W TOULON                IL   .75 INCH HAIL
08/03/97   STARK                          STARK ESDA

0545 PM    BRIMFIELD                 IL   60 MPH TSTM GUST
08/03/97   PEORIA

0632 PM    BRIMFIELD                 IL   WIND DAMAGE
08/03/97   PEORIA                         1 FOOT DIAM. TREE ON
                                          HOUSE.  SHED BLOWN INTO

                                          TRIALER.  (ESDA)

0645 PM    CANTON                    IL   WIND DAMAGE
08/03/97   FULTON                         8 IN DIAM. TREE DOWN ON
                                          POWER LINES. (ESDA)

0709 PM    4 W CANTON                IL   WIND DAMAGE
08/03/97   FULTON                         LARGE TREE DOWN ACROSS RT.
                                          9  (ESDA)

0715 PM    1 E ELLISVILLE            IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN (ESDA)

0726 PM    LEWISTOWN                 IL   WIND DAMAGE
08/03/97   FULTON                         POWER LINES DOWN.  LARGE
                                          TREE DOWN.  (ESDA)
KETCHAM
Local storm report, Aug 3, 9:38 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
938 PM CDT SUN AUG 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    PEORIA                    IL   WIND DAMAGE
08/03/97   PEORIA                         TREE BLOWN DOWN (PEORIA
                                          CITY ESDA)

0601 PM    PEORIA                    IL   WIND DAMAGE
08/03/97   PEORIA                         LARGE LIMBS DOWN (PEORIA
                                          CITY ESDA)

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:49 PM CDTSevere Thunderstorm WarningILXWoodford56 min
Aug 4, 4:38 PM CDTSevere Thunderstorm WarningILXMcLean37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.